PEM Source

Your source for all things Pediatric Emergency Medicine

1

Question: Rash

(Click the link to comment and to vote – voting not working through email, sorry!)

A 17yo boy presents with a round lesion similar to that noted below, but on his penis, noted 1 hour after taking a dose of TMP-SMX that was prescribed to him for “stomach infection.” He had 2 episodes of non-bloody diarrhea 2 days ago and went to a clinic and received the prescription, which he was unable to fill until today. The diarrhea has actually improved. He has no fever. The rash is not painful or itchy. He mentions that he previously had a similar rash in the same place after taking the same drug a few years ago.

Fixed drug eruptionWikimedia Commons Donald M. Pillsbury, M.D., and Clarence S. Livingood

What is your best course of action?
DermPharm

pemsou5_wp • August 21, 2018


Previous Post

Next Post

Comments

  1. Kelly August 22, 2018 - 5:51 pm Reply

    E) Stop the TMP-SMX and do not prescribe anything else
    The rash is a fixed drug eruption. They are typically round or oval, sharply demarcated, may be pigmented, and are commonly seen on the lips, genitalia, and sacrum. The center may blister or become necrotic. Upon reexposure to the offending drug, the eruption may reactivate. TMP-SMX is the most common associated drug, although it occurs with a wide variety of antibiotics, anticonvulsants, NSAIDs, propofol, other drugs, and even with foods such as cashews and licorice.

Leave a Reply

Your email address will not be published / Required fields are marked *